5-Fluorouracil treatment alters the expression of intestinal transporters in rats

Keiichi Yotsumoto, Takeshi Akiyoshi, Naoki Wada, Ayuko Imaoka, Hisakazu Ohtani

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

5-Fluorouracil (5-FU), an anticancer drug, causes severe gastrointestinal damage, which may affect the absorption of orally administered drugs including the substrates of intestinal uptake and efflux transporters. This study aimed to investigate quantitatively the effect of 5-FU-induced intestinal damage on the expression of intestinal transporters: P-glycoprotein (P-gp), breast cancer resistance protein (BCRP) and peptide transporter 1 (PEPT1) in rats. The rats were treated with 5-FU (30 mg/kg/day, p.o.) for 5 days to induce intestinal damage, and then the upper, middle and lower intestinal segments were removed. The mRNA and protein expression levels of these transporters in each segment were determined using quantitative real-time PCR and Western blotting, respectively. In the 5-FU-treated rats, the protein levels of P-gp and Bcrp in the upper segment were significantly increased to 15- and 2.6-fold of the control, respectively, while those in other segments were unaffected. Pept1 expression was increased by 5-FU in almost all segments. A remarkable increase in P-gp expression was shown, the uptake of digoxin, a P-gp substrate, in each intestinal segment was measured using a rat everted sac. As a result, the uptake of digoxin in the upper segments of 5-FU-treated rats was decreased compared with that of the control. In conclusion, 5-FU-induced intestinal damage was shown to alter the expression of these transporters, especially in the upper intestinal segment, while the characteristics of the influence varied among the transporters. The 5-FU-induced intestinal damage may affect transporter-mediated drug absorption of orally administered drugs in the clinical setting.

Original languageEnglish
JournalBiopharmaceutics and Drug Disposition
DOIs
Publication statusAccepted/In press - 2017
Externally publishedYes

Fingerprint

Fluorouracil
P-Glycoprotein
Digoxin
Pharmaceutical Preparations
Proteins
Real-Time Polymerase Chain Reaction
Western Blotting
Breast Neoplasms
Messenger RNA

Keywords

  • 5-FU
  • Absorption
  • Fluoropyrimidines
  • Intestinal damage
  • Intestinal transporter

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

@article{a07d3f45bd6b49b0a4c0c8d536017949,
title = "5-Fluorouracil treatment alters the expression of intestinal transporters in rats",
abstract = "5-Fluorouracil (5-FU), an anticancer drug, causes severe gastrointestinal damage, which may affect the absorption of orally administered drugs including the substrates of intestinal uptake and efflux transporters. This study aimed to investigate quantitatively the effect of 5-FU-induced intestinal damage on the expression of intestinal transporters: P-glycoprotein (P-gp), breast cancer resistance protein (BCRP) and peptide transporter 1 (PEPT1) in rats. The rats were treated with 5-FU (30 mg/kg/day, p.o.) for 5 days to induce intestinal damage, and then the upper, middle and lower intestinal segments were removed. The mRNA and protein expression levels of these transporters in each segment were determined using quantitative real-time PCR and Western blotting, respectively. In the 5-FU-treated rats, the protein levels of P-gp and Bcrp in the upper segment were significantly increased to 15- and 2.6-fold of the control, respectively, while those in other segments were unaffected. Pept1 expression was increased by 5-FU in almost all segments. A remarkable increase in P-gp expression was shown, the uptake of digoxin, a P-gp substrate, in each intestinal segment was measured using a rat everted sac. As a result, the uptake of digoxin in the upper segments of 5-FU-treated rats was decreased compared with that of the control. In conclusion, 5-FU-induced intestinal damage was shown to alter the expression of these transporters, especially in the upper intestinal segment, while the characteristics of the influence varied among the transporters. The 5-FU-induced intestinal damage may affect transporter-mediated drug absorption of orally administered drugs in the clinical setting.",
keywords = "5-FU, Absorption, Fluoropyrimidines, Intestinal damage, Intestinal transporter",
author = "Keiichi Yotsumoto and Takeshi Akiyoshi and Naoki Wada and Ayuko Imaoka and Hisakazu Ohtani",
year = "2017",
doi = "10.1002/bdd.2102",
language = "English",
journal = "Biopharmaceutics and Drug Disposition",
issn = "0142-2782",
publisher = "John Wiley and Sons Ltd",

}

TY - JOUR

T1 - 5-Fluorouracil treatment alters the expression of intestinal transporters in rats

AU - Yotsumoto, Keiichi

AU - Akiyoshi, Takeshi

AU - Wada, Naoki

AU - Imaoka, Ayuko

AU - Ohtani, Hisakazu

PY - 2017

Y1 - 2017

N2 - 5-Fluorouracil (5-FU), an anticancer drug, causes severe gastrointestinal damage, which may affect the absorption of orally administered drugs including the substrates of intestinal uptake and efflux transporters. This study aimed to investigate quantitatively the effect of 5-FU-induced intestinal damage on the expression of intestinal transporters: P-glycoprotein (P-gp), breast cancer resistance protein (BCRP) and peptide transporter 1 (PEPT1) in rats. The rats were treated with 5-FU (30 mg/kg/day, p.o.) for 5 days to induce intestinal damage, and then the upper, middle and lower intestinal segments were removed. The mRNA and protein expression levels of these transporters in each segment were determined using quantitative real-time PCR and Western blotting, respectively. In the 5-FU-treated rats, the protein levels of P-gp and Bcrp in the upper segment were significantly increased to 15- and 2.6-fold of the control, respectively, while those in other segments were unaffected. Pept1 expression was increased by 5-FU in almost all segments. A remarkable increase in P-gp expression was shown, the uptake of digoxin, a P-gp substrate, in each intestinal segment was measured using a rat everted sac. As a result, the uptake of digoxin in the upper segments of 5-FU-treated rats was decreased compared with that of the control. In conclusion, 5-FU-induced intestinal damage was shown to alter the expression of these transporters, especially in the upper intestinal segment, while the characteristics of the influence varied among the transporters. The 5-FU-induced intestinal damage may affect transporter-mediated drug absorption of orally administered drugs in the clinical setting.

AB - 5-Fluorouracil (5-FU), an anticancer drug, causes severe gastrointestinal damage, which may affect the absorption of orally administered drugs including the substrates of intestinal uptake and efflux transporters. This study aimed to investigate quantitatively the effect of 5-FU-induced intestinal damage on the expression of intestinal transporters: P-glycoprotein (P-gp), breast cancer resistance protein (BCRP) and peptide transporter 1 (PEPT1) in rats. The rats were treated with 5-FU (30 mg/kg/day, p.o.) for 5 days to induce intestinal damage, and then the upper, middle and lower intestinal segments were removed. The mRNA and protein expression levels of these transporters in each segment were determined using quantitative real-time PCR and Western blotting, respectively. In the 5-FU-treated rats, the protein levels of P-gp and Bcrp in the upper segment were significantly increased to 15- and 2.6-fold of the control, respectively, while those in other segments were unaffected. Pept1 expression was increased by 5-FU in almost all segments. A remarkable increase in P-gp expression was shown, the uptake of digoxin, a P-gp substrate, in each intestinal segment was measured using a rat everted sac. As a result, the uptake of digoxin in the upper segments of 5-FU-treated rats was decreased compared with that of the control. In conclusion, 5-FU-induced intestinal damage was shown to alter the expression of these transporters, especially in the upper intestinal segment, while the characteristics of the influence varied among the transporters. The 5-FU-induced intestinal damage may affect transporter-mediated drug absorption of orally administered drugs in the clinical setting.

KW - 5-FU

KW - Absorption

KW - Fluoropyrimidines

KW - Intestinal damage

KW - Intestinal transporter

UR - http://www.scopus.com/inward/record.url?scp=85033215151&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85033215151&partnerID=8YFLogxK

U2 - 10.1002/bdd.2102

DO - 10.1002/bdd.2102

M3 - Article

C2 - 28849584

AN - SCOPUS:85033215151

JO - Biopharmaceutics and Drug Disposition

JF - Biopharmaceutics and Drug Disposition

SN - 0142-2782

ER -